If you find your sexual desire stalling out for no good reason, the problem may not be in your head. There’s a chance your birth control pill is the culprit. The once barely discussed side effect of hormonal contraception has only recently come to light, thanks to eye-opening research by an expert named Dr. Andrew Goldstein.
It turns out that roughly 3 to 5 percent of women experience a profound reduction in libido while on birth control pills.
“In fact, some women will even experience vaginal dryness and vaginal pain as a result, which is even a less-known thing than the whole libido issue,” says Lauren Streicher, M.D., author of “Sex Rx: Hormones, Health, and Your Best Sex Ever.”
According to Streicher, who recently presented Dr. Goldstein’s data on “The Dr. Oz Show,” the research is real. What’s more is that these changes tend to occur most often among women taking pills that have low doses of estrogen. However, the underlying issue appears to be testosterone – not estrogen.
Streicher says that while low-dose birth control pills do suppress ovulation (which is key for protecting against pregnancy), they also reduce testosterone. This little hormone plays a vital part in sexual health, particularly when it comes to natural lubrication. When testosterone levels dip too low, some women experience vaginal dryness and/or painful sex. To correct the issue, some may require vaginal estrogen and vaginal testosterone to get things back to normal.
Another side effect of low testosterone? Moodiness and fatigue (aka the exact opposite feelings needed for revving up your sex engines). New Yorker *Amy Tucker says she noticed her interest in sex starting to decline after taking low-dose birth control pills.
“I was on Loestrin 24 Fe, then Minastrin 24 Fe for about seven years,” says Tucker, adding that her sex drive started to dive after being on the pill for a year. “My gynecologist swears it couldn’t be the pill. My libido is slowly coming back now, but I am still a bit affected by it even though I’ve been off them for over two and a half months now.”
According to Streicher, the process of regaining your sex drive requires some patience.
“I do tell women when they go off the pill not to expect miracles in a week or two,” says Streicher. “They really need to stay off for a few months to really judge if [the pill] is the problem.”
Issues with libido are complex by nature, and Streicher says it can be difficult to pinpoint if other factors are to blame. Painful intercourse and vaginal dryness are another thing altogether.
“What happens is these young women go to their doctors and say that it hurts or that it’s dry, and their doctors pretty much tell them they’re crazy,” says Streicher. “Dr. Goldstein’s work was such an eye-opener because it really validated what these women were experiencing.”
Goldstein’s pioneering work uncovered that approximately 5 percent of women actually have a genetic variant that directly impacts the testosterone receptor. For these ladies, Streicher says the testosterone receptor needs high amounts of testosterone in order to function properly.
The good news is that the majority of women taking birth control pills do not experience a dip in their libido. For the handful that do, Streicher says that low-dose pills appear to have the strongest effect on decreased sex drive and vaginal dryness.
*Name was changed.